Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 63, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 17, 2018, 8:33 PM CDT for Manitowoc County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2018, 8:33 PM CDT (01:33 UTC)
- Expired
- Sep 17, 2018, 9:03 PM CDT
- In force
- 30 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Manitowoc County, WI
The radar
The Green Bay radar (KGRB), 47 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1680 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
056
WUUS53 KGRB 180133
SVRGRB
WIC071-180215-
/O.NEW.KGRB.SV.W.0063.180918T0133Z-180918T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
833 PM CDT MON SEP 17 2018
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Northeastern Manitowoc County in east central Wisconsin...
* Until 915 PM CDT.
* At 833 PM CDT, a severe thunderstorm was located near Denmark, or
13 miles northwest of Manitowoc, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Manitowoc, Two Creeks, Two Rivers, Cato, Mishicot, Larrabee,
Cooperstown, Whitelaw, Francis Creek and Hickory Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
immediately to shelter inside a strong building. Stay away from
windows.
&&
LAT...LON 4414 8790 4433 8788 4432 8748 4418 8746
4407 8759
TIME...MOT...LOC 0133Z 286DEG 25KT 4425 8778
HAIL...<.75IN
WIND...60MPH
$$
Skowronski2 follow-up statements
437
WWUS53 KGRB 180148
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
848 PM CDT MON SEP 17 2018
WIC071-180215-
/O.CON.KGRB.SV.W.0063.000000T0000Z-180918T0215Z/
Manitowoc WI-
848 PM CDT MON SEP 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN MANITOWOC COUNTY...
At 847 PM CDT, a severe thunderstorm was located near Two Creeks, or
9 miles north of Manitowoc, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and large hail and trees.
Locations impacted include...
Manitowoc, Two Creeks, Two Rivers, Mishicot, Larrabee, Francis Creek,
Kellners Corners, Point Beach State Park, Fisherville and Zander.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
to a shelter, inside a strong building and away from windows.
&&
LAT...LON 4411 8777 4411 8778 4433 8771 4432 8749
4418 8746 4408 8758 4407 8759
TIME...MOT...LOC 0147Z 286DEG 25KT 4422 8764
HAIL...<.75IN
WIND...60MPH
$$
Skowronski932
WWUS53 KGRB 180203
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
903 PM CDT MON SEP 17 2018
WIC071-180212-
/O.CAN.KGRB.SV.W.0063.000000T0000Z-180918T0215Z/
Manitowoc WI-
903 PM CDT MON SEP 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MANITOWOC COUNTY
IS CANCELLED...
Doppler radar indicated that the portion of the thunderstorms with
the potential to produce damaging winds had weakened and moved out
over Lake Michigan. Therefore, the warning has been cancelled. Heavy
rainfall is still likely, and isolated wind gusts to 40 mph are
still possible.
LAT...LON 4411 8777 4411 8778 4433 8771 4432 8749
4418 8746 4408 8758 4407 8759
TIME...MOT...LOC 0200Z 286DEG 25KT 4419 8750
$$
SkowronskiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:05 PM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, Sep 17, 3:05 PM CDT, 5 hours 28 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 305 PM CDT Mon Sep 17 2018 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Tuesday Issued at 304 PM CDT Mon Sep 17 2018 Another very warm day across much of the region with temperatures in the 80s to lower 90s. Cooler air was now working into northern Vilas County where temperatures were in the lower to middle 80s. For tonight, the cold front will continue to sag southward with gusty north/northeast winds just behind it as well as low clouds which lag several hours behind the front. Main concern for tonight will be the chances of thunderstorms. First cluster of storms was across eastern Minnesota and was now moving into far western Wisconsin. Latest HRRR model indicated this cluster would work into western Wisconsin and then dissipate by the time it got to Wausau. Latest mesoanalysis indicated mixed layer capes 500 to 1000 J/KG across central Wisconsin. Would expect cluster of storms to move a little further east than the HRRR was suggesting before dissipating. Behind the first cluster of storms, more showers and storms are expected to develop west of the area and the move into the region late this evening, if not overnight and continue into Tuesday morning. There is expected to be a break in the rain later tomorrow morning into tomorrow afternoon before more rain returns Tuesday night. High temperatures on Tuesday should be some 15 to 20 degrees cooler than today. .LONG TERM...Tuesday Night Through Monday Issued at 304 PM CDT Mon Sep 17 2018 Transition to cooler and more unsettled weather expected through much of the upcoming work week as a front meanders through the CWA. The greatest potential for heavier rainfall and stronger storms will be Wednesday into Wednesday night and especially on Thursday. Tuesday night through Thursday night: Zonal flow and the outer edges of a weak surface ridge will remain in place through Tuesday evening; however, a warm front is expected to lift north as it initially stretches from around the NE/SD border eastward to southern WI/northern IL. This will be ahead of a low pressure system that is expected to eject/deepen across Colorado. Ahead of the low and along the warm front, moisture and warm air advection will increase from the south late Tuesday night. The warm front is expected to lift through the CWA late Wednesday afternoon into Wednesday night. This will be the main focus for precipitation through Thursday afternoon. Indications are that a LLJ will develop ahead of the deepening low. This would help to increase moisture flow and forcing over the warm front, which would lead to the potential for heavier rainfall. Current thinking is that a widespread 1 to 2 inches of rainfall across much of CWA Wednesday night through Thursday night. PWAT values are progged to be around 1 - 2 inches for this time period, which is around 150% to 200% of normal for this time of year. The low pressure center is progged to slide over north-central WI Thursday afternoon into Thursday evening based on the GEM/GFS/EC; however, the NAM is farther southeast with the low track. If the northwestern solutions pan out, this would lead to the potential for some strong to severe thunderstorms late Thursday afternoon into Thursday evening. The northwest third of the CWA would likely remain on the cooler side of the low with any of the solutions, helping to lower the severe potential, while the rest of the CWA may be in the warmer/more moist (dewpoints possibly in the low 70s) sector to the southeast of the low and ahead of the cold front. Instability may increase, possibly up to 1000-2000 J/kg ahead of the front along with deep-layer shear values in the 45 to 55 kt range. Shear vectors also look to be perpendicular to the cold front favoring a more organized severe event. Again, this is a possibility, but there is still some disagreement among the models at this point in overall cloud cover and the exact track of the low. In fact, if the NAM solution verifies, then it would keep most of the CWA on the cooler side of the low, still rainy, but a lower risk of severe storms. Will definitely be a system to watch Thursday afternoon into Thursday evening. At this point decided to highlight in the potential in the HWO. Rest of the extended: Friday morning, the cold front will be to the east and southeast of the area as dry high pressure builds in, allowing for more tranquil and cooler conditions. This will be the case into the upcoming weekend as zonal flow remains in place and only minor disturbances push through the area. Consensus worked well for this time period. && .AVIATION...for 18Z TAF Issuance Issued at 1157 AM CDT Mon Sep 17 2018 A cold front will move across the region this afternoon and then slowly south of the area later tonight. This front is expected to bring a chance of showers or thunderstorms to central and northeast Wisconsin later this afternoon into this evening. Additional shower activity is also expected later this evening into Tuesday morning. Behind the cold front, gusty northerly winds are expected near the Bay of Green Bay and Lake Michigan along with low clouds. MVFR CIGS are expected to drop southward across the area later tonight into Tuesday morning. IFR CIGS are possible across the far north, including at KRHI. A slow improvement in CIGS are expected Tuesday afternoon. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Eckberg LONG TERM......Cooley AVIATION.......Eckberg
Hazardous weather outlook, Sep 17, 2:40 PM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 240 PM CDT Mon Sep 17 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 240 PM CDT Mon Sep 17 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a chance of thunderstorms tonight. Widespread severe weather is not expected, but a few strong storms with gusty winds and hail are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There is a chance of thunderstorms at times from Tuesday through Thursday night. Some thunderstorms may be strong to severe Thursday afternoon into Thursday evening. Heavy rainfall is possible from Wednesday afternoon into Thursday night, but timing and amounts are uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. LMZ521-522-541>543-181945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 240 PM CDT Mon Sep 17 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms tonight which may pose a hazard to mariners. Hazardous conditions to small craft are expected tonight on Lake Michigan, due to increasing northeast winds and building waves. Boaters on Green Bay are urged to exercise caution tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Thunderstorms are possible at times from Tuesday through Thursday night. Any storms may pose a hazard to mariners. Conditions that are hazardous to small craft may develop on Lake Michigan Thursday into Thursday night. Eckberg/Cooley
In the hours before
Local storm report, Sep 17, 7:53 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
753 PM CDT MON SEP 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HEAVY RAIN 1 NE GREEN BAY 44.52N 87.99W
09/17/2018 M2.42 INCH BROWN WI PUBLIC
SOCIAL MEDIA REPORT
&&
BERSCHLocal storm report, Sep 17, 7:59 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
759 PM CDT MON SEP 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND GST APPLETON 44.26N 88.40W
09/17/2018 M48 MPH OUTAGAMIE WI AWOS
TIME ESTIMATED
&&
BERSCHLocal storm report, Sep 17, 8:07 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
807 PM CDT MON SEP 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM FLOOD 4 ESE GREEN BAY 44.49N 87.93W
09/17/2018 BROWN WI NWS EMPLOYEE
4-5 INCHES OF WATER IN THE STREET.
&&
BERSCHLocal storm report, Sep 17, 8:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
824 PM CDT MON SEP 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG KIMBERLY 44.27N 88.34W
09/17/2018 OUTAGAMIE WI LAW ENFORCEMENT
TREES DOWN. TIME ESTIMATED.
&&
BERSCHLocal storm report, Sep 17, 8:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
825 PM CDT MON SEP 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY RAIN 1 NE GREEN BAY 44.52N 87.99W
09/17/2018 M3.00 INCH BROWN WI PUBLIC
SOCIAL MEDIA REPORT
&&
BERSCHSpecial weather statement, Sep 17, 8:29 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
829 PM CDT MON SEP 17 2018
WIZ039-040-050-180230-
Kewaunee-Manitowoc-Brown-
829 PM CDT MON SEP 17 2018
...THUNDERSTORM OVER BROWN...WESTERN KEWAUNEE AND NORTHWESTERN
MANITOWOC COUNTIES...
At 825 PM CDT, radar detected a cluster of thunderstorms centered
over Brown County. The strongest storms were over the southeast part
of the county, but additional storms were over southwest Kewaunee
County and northwest Manitowoc County, as well as northwest Brown
County. The overall movement of the storms was southeast at 15 mph.
The storms are expected to gradually shift southeast into southern
Kewaunee County and Manitowoc County during the next hour to hour
and a half.
Heavy rainfall was occurring with the storms. In addition, isolated
wind gusts to 50 mph are possible.
Locations impacted include...
Green Bay, Bay Shore Park, Luxemburg, Denmark, Bellevue Town, Oneida,
De Pere, Howard, Ashwaubenon and Bellevue.
Torrential rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.
LAT...LON 4422 8804 4424 8805 4424 8819 4459 8819
4459 8820 4467 8820 4468 8812 4467 8793
4463 8793 4467 8784 4466 8769 4416 8772
TIME...MOT...LOC 0125Z 290DEG 12KT 4441 8793
SkowronskiThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:26 PM CDT | Special Weather Statement | GRB | Outagamie | 49 min |
| Sep 17, 7:35 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Outagamie | 40 min |
| Sep 17, 7:43 PM CDT | Special Weather Statement | GRB | Brown | 47 min |
| Sep 17, 7:48 PM CDT | Areal Flood Advisory | GRB | Brown | 117 min |
| Sep 17, 8:29 PM CDT | Special Weather Statement | GRB | Brown | 61 min |
| Sep 17, 8:36 PM CDT | Special Marine Warning | GRB | 39 min | |
| Sep 17, 8:40 PM CDT | Flash Flood Warning | GRB | Brown | 2 hr |
| Sep 17, 10:42 PM CDT | Areal Flood Warning | GRB | Brown | 5 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.